MAUDE Adverse Event Report: MALLINCKRODT MANUFACTURING LLC INOMAX EVOLVE DS (DELIVERY SYSTEM); NITRIC OXIDE ADMINISTRATION APPARATUS

MALLINCKRODT MANUFACTURING LLC INOMAX EVOLVE DS (DELIVERY SYSTEM); NITRIC OXIDE ADMINISTRATION APPARATUS
Model Number 10095
Medical Device Problem Code Low Readings (2460)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Low Oxygen Saturation (2477)
Date of Event 03/24/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This case is reportable as a mdr as the adverse event was considered life threatening and due to the medical intervention of the increase in norepinephrine and epinephrine that was provided to the patient.No trend was detected for the serial number reported in this complaint.Trends were reviewed for complaint categories, injector module reverse flow - high priority, low oxygen saturation and hypotension.No trends were detected for these complaint categories.At the time of this report, the analysis and investigation of the device is still in progress.A final report will be submitted once the investigation is complete.Adverse event term: low oxygen saturation and hypotension (b)(4).
 
Event or Problem Description
The customer contacted mallinckrodt to report they experienced injector module reverse flow - high priority alarm with their inomax evolve ds device while a patient was receiving inhaled nitric oxide (no) therapy.The customer reported the adult patient was being transitioned from the hamilton g5 ventilator to the hamilton t1 ventilator in preparation for intra-hospital transport.The customer stated inomax therapy was initiated on (b)(6) 2025, in conjunction with hamilton g5 ventilator with a set no dose of 20ppm.The customer stated that the evolve device was fully operational when used in conjunction with the hamilton g5.However, the customer reported soon after the patient was placed on the hamilton t1 ventilator with settings of pc-ac, pressure control of 14, respiratory rate of 20, peep +12, inspiratory time of 0.8 seconds, flow trigger of 5 l/min, and fio2 of 30%, the evolve device alarmed for injector module reverse flow.The customer reported the patient's oxygen saturation decreased from 95% to 84% and the map (mean arterial pressure) decreased from 63 mmhg to 48 mmhg "immediately".The customer stated as soon as the patient decompensated, they placed the patient back on the hamilton g5 within seconds.The customer reported once the patient was placed back on the device, injector module reverse flow - high priority alarm resolved and the inomax delivery of 20ppm resumed without further issues.The customer stated they increased the fio2 from 30% to 100% and the patient's oxygen saturation immediately increased back to 95%.However, when the map did not return to baseline, they increased the patient's norepinephrine dose from 0.02 mcg/min to 0.04 mcg/min, and then to 0.06 mcg/min, but the patient's condition did not improve, and the map remained low.The customer stated they then administered epinephrine at 0.02 mcg/min and the patient's map increased to 73 mmhg and they were able to stabilize the patient's condition.The customer stated this event lasted for approximately one hour which was the start time of the event until the patient's map returned to baseline.The customer reported the intra-hospital transport was then completed with the support of the hamilton g5 ventilator and the evolve device.Following the transport, the patient remained on the g5 ventilator with the evolve device.There were no further alarms and the evolve device remained in use on the patient while using the g5 ventilator.The customer stated they felt the event was life-threatening and the event necessitated medical or surgical intervention to prevent permanent damage to a body structure.The customer stated the event did not result in permanent impairment of a body function or permanent damage to a body structure.The inomax evolve ds device was returned for investigation.
 
Additional Manufacturer Narrative
The inomax evolve ds (delivery system) was returned to the regional service center (rsc) for investigation.The device was powered on and passed the pre use checkout with the returned injector module.During testing, the rsc was unable to reproduce the injector module reverse flow (imrf) alarm.The returned evolve ds was determined to be fully functional.Further investigation was carried out by mallinckrodt's global device engineering (gde) team.Testing was performed with an evolve ds setup for use with a hamilton t1 ventilator and an ingmar medical infant test lung.An expiratory filter was placed on the expiratory port of the hamilton t1 ventilator.During testing, it was possible to recreate imrf alarm using ventilator settings closely matching the settings captured in the complaint record.An independent flow sensor was downstream of the evolve ds injector module (im) to evaluate the flow conditions within the breathing circuit.A very low sustained negative flow was observed on the inspiratory limb of the breathing circuit during exhalation.Positive flow was measured on the inspiratory limb of the breathing circuit during inhalation.The negative flow was sufficient in duration and flow rate to meet the thresholds for the evolve ds to enter an imrf alarm state despite there being more positive volumetric flow measured through the im compared to the volume of negative flow.The evolve ds imrf alarm algorithm is based upon the comparison between the total number of positive or negative counts in a fixed window.Therefore, the evolve ds correctly detected negative flow generated by the ventilator in the inspiratory limb of the breathing circuit and entered an imrf alarm state per design.Review of the customer description of the incident determined that the patient was receiving inomax therapy with the evolve ds in conjunction with a hamilton g5 ventilator without issue.The patient was then transferred to a hamilton t1 ventilator for transport when the imrf alarm occurred.The patient began experiencing oxygen desaturation and their mean arterial pressure decreased during the imrf alarm state.The patient's condition deteriorated, and the hospital staff placed the patient back on the hamilton g5 ventilator.Subsequently, the evolve ds imrf alarm cleared, and the therapy resumed with the hamilton g5 ventilator without further issue.The einoblender was not utilized; per the inomax evolve ds operation manual section 1.5.3, "the einoblender within the evolve serves as a backup delivery device and provides the user with a method to deliver inomax through a manual resuscitator to the patient when clinically appropriate or in the event of the primary delivery system failure." the use of the einoblender in situations where the delivery of inomax is interrupted has been reinforced through additional user training.The imrf alarm is intended to notify the device operator when the evolve ds im is incorrectly placed into the breathing circuit.When imrf alarm is active, the evolve ds will place the system in a pause state and interrupt the flow of inomax until positive flow is detected in the breathing circuit.As a result, it is likely that the abrupt discontinuation of inomax due to the evolve ds detecting negative flow in the inspiratory limb of the breathing circuit was a contributing factor for the patient's oxygen desaturation and decreased mean arterial pressure (map).Mallinckrodt has developed improvements to the evolve ds imrf alarm algorithm to use an accumulated flow rate method for identifying if the im is correctly installed in the breathing circuit.This assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: low oxygen saturation, hypotension (b)(4).(b)(6) 2025.

Brand Name
INOMAX EVOLVE DS (DELIVERY SYSTEM)
Common Device Name
NITRIC OXIDE ADMINISTRATION APPARATUS
Manufacturer (Section D)
MALLINCKRODT MANUFACTURING LLC
6603 femrite drive
madison WI 53718
Manufacturer (Section G)
MALLINCKRODT MANUFACTURING LLC.
6603 femrite drive
madison WI 53718
Manufacturer Contact
mark wendelken
440 route 22 east
suite 302
bridgewater, NJ 08807
MDR Report Key21877708
Report Number3004531588-2025-00044
Device Sequence Number7899356
Product Code MRN
UDI-Device Identifier00810055280063
UDI-Public(01)00810055280063
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K222930
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10095
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/24/2025
Supplement Date Received by Manufacturer09/02/2025
Initial Report FDA Received Date04/21/2025
Supplement Report FDA Received Date10/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/14/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient Age74 YR
Patient SexUnknown